Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 95, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 10, 2018, 4:52 PM MST for Coconino County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2018, 4:52 PM MST (23:52 UTC)
- Expired
- Aug 10, 2018, 5:30 PM MST
- In force
- 38 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 119 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.9 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
383 WUUS55 KFGZ 102352 SVRFGZ AZC005-110030- /O.NEW.KFGZ.SV.W.0095.180810T2352Z-180811T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Flagstaff AZ 452 PM MST FRI AUG 10 2018 The National Weather Service in Flagstaff has issued a * Severe Thunderstorm Warning for... Coconino County in north central Arizona... * Until 530 PM MST * At 451 PM MST, a severe thunderstorm was located near Williams, or 29 miles west of Flagstaff, moving west at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Williams, Dogtown Lake Campground and Kaibab Lake Campground. This includes the following highways... Business Interstate 40 between mile markers 163 and 165. Interstate 40 between mile markers 158 and 174. State Route 64 between mile markers 186 and 196. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3542 11208 3521 11198 3511 11227 3539 11231 TIME...MOT...LOC 2351Z 069DEG 11KT 3531 11213 HAIL...1.00IN WIND...<50MPH $$ KD
1 follow-up statement
579 WWUS55 KFGZ 110013 SVSFGZ Severe Weather Statement National Weather Service Flagstaff AZ 513 PM MST FRI AUG 10 2018 AZC005-110030- /O.CON.KFGZ.SV.W.0095.000000T0000Z-180811T0030Z/ Coconino- 513 PM MST FRI AUG 10 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR COCONINO COUNTY... At 511 PM MST, a severe thunderstorm was located over north Williams, or 33 miles west of Flagstaff, moving west at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Williams, Dogtown Lake Campground and Kaibab Lake Campground. This includes the following highways... Business Interstate 40 between mile markers 163 and 165. Interstate 40 between mile markers 158 and 173. State Route 64 between mile markers 186 and 193. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3537 11211 3521 11198 3517 11228 3539 11231 TIME...MOT...LOC 0011Z 069DEG 11KT 3529 11220 HAIL...1.00IN WIND...<50MPH $$ KD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:28 PM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 10, 3:28 PM MST, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 328 PM MST Fri Aug 10 2018 .SYNOPSIS...Deep moisture will persist over central and southern Arizona, bringing afternoon and evening showers and thunderstorms to much of the area. Areas along and south of the Mogollon Rim will see the most activity through the weekend. Some storms will produce heavy rainfall, hail, and strong winds. && .DISCUSSION...Afternoon convective thunderstorms have been slow to develop today, but are underway along the Mogollon Rim, White Mountains and northeastern plateaus and mesas. The deepest monsoonal moisture remains banked up south of the Rim across Gila and Yavapai Counties. Large scale high pressure remains stationed to our northwest over the Great Basin keeping a mean steering flow from the northeast to southwest. Winds aloft are slightly higher today than yesterday, resulting in a slight increase in wind shear favorable for some longer lived storms. Storms will continue to develop over the high terrain and gradually move southwest this evening. The high resolution models this afternoon show some agreement with a more organized convective system moving through central Arizona this evening and possibly into the overnight hours, and we have trended the forecast in this direction. The best potential for any severe storms or flash flooding will be over Gila/Yavapai Counties where the deepest moisture and instability are. Large hail and damaging wind are possible. Storm motion should limit the flash flood threat in general, but areas that receive multiple rounds of rainfall could experience flooding. The overall pattern remains relatively unchanged over the weekend with storms favoring the Rim southward through the afternoon with storms moving to the southwest. This will depend on nighttime convection and how much lingering morning cloud cover exists. Temperatures will remain near average for this time of year, except for some of the northern valleys such as near Winslow and Page that are quite warm due to the lack of shower activity. It looks like early next week will see a thinning of moisture resulting in less storm coverage, but moisture will increase again by the middle of the week as a deeper southerly flow develops. && .AVIATION...For the 00Z package...Scattered to numerous thunderstorms will continue this evening and possibly into the overnight hours across northern Arizona. Storms will move to the southwest through the evening hours. A few strong storms producing 40-50 kt winds and large hail are possible, mainly south of KFLG-KSOW. Isolated IFR in +TSRA, with otherwise primarily VFR conditions through the forecast period. Another round of scattered thunderstorms is forecast for Saturday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deep moisture will remain in place along and south of the Mogollon Rim and White Mountains. Expect scattered to numerous showers and thunderstorms in these areas through the weekend, with scattered storms mainly over the higher terrain north of the Mogollon Rim to the Utah boarder. Strong outflow winds, heavy rainfall, hail, and frequent lightning are the primary hazards. Monday through Wednesday...Expect scattered afternoon and evening thunderstorms through the period, with the best chances for storms continuing to be along the south of the Mogollon Rim and White Mountains. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MCT AVIATION...MCT FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 10, 11:51 AM MST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1151 AM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL PARKS 35.26N 111.95W
08/09/2018 E1.00 INCH COCONINO AZ TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL FELL FROM A
SEVERE THUNDERSTORM THAT PASSED NEAR PARKS,
AZ. HEAVY WATER PONDING WAS ALSO REPORTED
FROM HEAVY RAINFALL ASSOCIATED WITH THIS
STORM.
&&
NLLocal storm report, Aug 10, 1:59 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
159 PM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 7 WSW ASH FORK 35.20N 112.60W
08/09/2018 YAVAPAI AZ TRAINED SPOTTER
HEAVY RAINS CAUSED 6-8" OF FLOWING WATER
ACROSS NORMALLY DRY RANCH LAND SEVEN MILES
SOUTHWEST OF ASH FORK. EIGHTMILE CREEK WAS
REPORTED TO BE OVERFLOWING THE CREEK BANKS
SOUTH OF I-40.
&&
NLSpecial weather statement, Aug 10, 4:41 PM MST, 11 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 441 PM MST FRI AUG 10 2018 AZZ007-015-038-110015- Coconino Plateau-Western Mogollon Rim-Oak Creek and Sycamore Canyons- 441 PM MST FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 515 PM MST... At 440 PM MST, Doppler radar was tracking a strong thunderstorm just northeast of Williams, or 26 miles west of Flagstaff, moving south at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Williams, Parks, Raymond Boy Scout Camp, Dogtown Lake Campground, Kaibab Lake Campground and White Horse Lake Campground. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3542 11214 3534 11192 3507 11196 3518 11232 TIME...MOT...LOC 2340Z 017DEG 21KT 3526 11207 KD
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:00 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 9, 5:11 PM MST | Special Weather Statement | FGZ | 34 min | |
| Aug 9, 5:13 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 47 min |
| Aug 9, 5:21 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 39 min |
| Aug 9, 5:34 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 9, 5:48 PM MST | Special Weather Statement | FGZ | Yavapai | 27 min |
| Aug 9, 6:23 PM MST | Special Weather Statement | FGZ | 52 min | |
| Aug 9, 6:30 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 45 min |
| Aug 9, 7:14 PM MST | Special Weather Statement | FGZ | Yavapai | 46 min |
| Aug 9, 7:22 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 38 min |
| Aug 10, 1:27 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 20 min |
| Aug 10, 2:14 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 32 min |
| Aug 10, 2:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 52 min |
| Aug 10, 3:29 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 31 min |
| Aug 10, 4:41 PM MST | Special Weather Statement | FGZ | 34 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.